Toxic conjunctivitis due to topical medication use is a common problem. Toxicity can be secondary to the medication itself (as seen in Viroptic toxicity) or due to the preservative in multidose dropper vials. One of the more common preservatives used in ophthalmic preparations, benzalkonium chloride, is known to be toxic to the corneal epithelium. Toxic conjunctivitis is most common in patients using multiple topical medications. Patients will complain of red eyes, ocular irritation, tearing, and discharge. Symptoms can develop after a single use of the medication but typically do not begin until several weeks of usage have passed.
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.